Management of Allergic Reactions and Anaphylaxis in the Emergency Department (Pharmacology CME) -
Publication Date: July 2022 (Volume 24, Number 7)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I credits, 4 AAFP Prescribed credits, and 4 AOA Category 2-A or 2-B CME credits. CME expires 07/01/2025.
Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 2 Pharmacology CME credit, subject to your state and institutional approval.
Andrea Zeke, MD
University of Virginia School of Medicine, Department of Emergency Medicine, Charlottesville, VA
Amita Sudhir, MD
Associate Professor of Emergency Medicine, University of Virginia School of Medicine, Charlottesville, VA
Ronna L. Campbell, MD, PhD
Professor of Emergency Medicine, Mayo Clinic Department of Emergency Medicine, Rochester, MN
Jennifer Maccagnano, DO, FACEP, FACOEP
Assistant Professor, NYIT College of Osteopathic Medicine, Old Westbury, NJ; Attending Emergency Physician, Maimonides Medical Center, Brooklyn, NY
An acute allergic reaction is a rapid-onset, IgE-mediated hypersensitivity reaction. Although it is most commonly caused by food, insect stings, and medications, there are many additional causes. Symptoms can range from mild urticaria and swelling, to abdominal cramping, to respiratory collapse. Anaphylaxis and anaphylactic shock are the most severe, life-threatening forms of allergic reaction, with fast onset and decompensation, requiring urgent airway monitoring and support. This issue reviews the current evidence on managing allergy and anaphylaxis with epinephrine, and reviews the evidence on corticosteroids, antihistamines, and other adjunctive therapies. Guidelines are reviewed to offer assistance with grading of symptoms, which can help determine treatment and disposition. Biphasic reactions and allergic reactions caused by alpha-gal, scombroid poisoning, and Kounis syndrome are also reviewed.
You are called to the resuscitation bay, where you see a young woman who is struggling to breathe…
She is in obvious respiratory distress, with stridor, wheezing, and a widespread urticarial rash. Her vital signs are stable except for mild tachycardia.
The patient’s friend at the bedside is tearful, worrying that she may have accidentally given the patient food that contained peanuts.
You wonder how aggressive you should be in managing this patient‘s symptoms and whether she should be given epinephrine, antihistamine, and/or corticosteroids . . .
A young man arrives complaining of persistent nausea and abdominal cramping for the last 30 minutes…
The 30-year-old previously healthy patient reports having eaten some tuna sushi. You start to think about gastroenteritis or food poisoning, when he asks if this could be an allergic reaction to the tuna.
His vital signs are all within normal limits.
You wonder if this could be an allergic reaction, and whether you should ask the resident to call the health department…
When you circle back to the first patient you treated 4 hours ago, you note that her blood pressure has dropped, and she is somnolent...
On your previous re-evaluations, you noted some improvement in the young woman‘s symptoms, but now you notice that her stridor and rash have returned. In addition to her somnolence, her blood pressure is now 80/40 mm Hg.
You treat her with the same medications as earlier, but her symptoms do not improve.
You wonder what is happening, and what your next steps should be . . .
EB Medicine is accredited by the Accreditation Council for Continuing Medical Education (ACCME) to provide continuing medical education for physicians.
Get A Sample Issue Of Emergency Medicine Practice
Enter your email to get your copy today! Plus receive updates on EB Medicine every month.